—We very much appreciate the comments made by Dr Hricik regarding our article. In essence, our findings confirmed the observations reported recently by Hricik et al1 and by Curtis et al.2 Although two of our patients had symptoms compatible with interstitial nephritis, all three of them, however, had bilateral renal artery stenosis. In view of the recent evidence1,2 we believe the interference with renal blood-flow autoregulation by captopril was the most probable cause of azotemia in our patients. In favor of this view is the rapid reversal of the azotemia without any sequelae in contrast to a more prolonged recovery one would expect with organic lesions to the kidney. It seems that in patients with bilateral renal artery stenosis or unilateral stenosis in a solitary kidney, angiotensin II plays a critical role in maintaining glomerular filtration rate by constricting the efferent arteriole of the glomerulus.
Chrysant SG, Dunn M. Reversible Azotemia-Reply. Arch Intern Med. 1983;143(10):2013. doi:10.1001/archinte.1983.00350100197042